Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 233, NWS Midland/Odessa, TX

September 14, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 14, 2006, 3:13 PM MDT for Eddy County, New Mexico. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2006, 3:13 PM MDT (21:13 UTC)
Expired
Sep 14, 2006, 4:15 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 3:20 PM MDTHAIL 1Carlsbad, NMQUARTER SIZE HAIL REPORTED AT LA HUERTA IN NORTH CARSLBAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142113
SVRMAF
NMC015-142215-
/O.NEW.KMAF.SV.W.0233.060914T2113Z-060914T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM MDT THU SEP 14 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 415 PM MDT

* AT 309 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER CARLSBAD...
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  AVALON...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3242 10440 3231 10424 3236 10384 3287 10403

$$
2 follow-up statements
000 
WWUS54 KMAF 142125
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 PM CDT THU SEP 14 2006

NMC015-142215-
/O.CON.KMAF.SV.W.0233.000000T0000Z-060914T2215Z/
EDDY NM-
323 PM MDT THU SEP 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 320 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING HAIL UP TO QUARTER SIZE OVER NORTH CARLSBAD 
AT LA HUERTA.  THIS STORM WAS MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...CARLSBAD AND OTIS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3242 10440 3231 10424 3236 10384 3287 10403

$$
000 
WWUS54 KMAF 142156
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 PM CDT THU SEP 14 2006

NMC015-142215-
/O.CON.KMAF.SV.W.0233.000000T0000Z-060914T2215Z/
EDDY NM-
356 PM MDT THU SEP 14 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 352 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
THIS STORM WAS LOCATED ALONG U.S. HIGHWAY 62/180...ABOUT 5 MILES 
NORTHEAST OF CARLSBAD...MOVING NORTHEAST AT 15 MPH. A SECOND 
THUNDERSTORM WAS INTENSIFYING OVER THE CITY OF CARLSBAD. THIS STORM 
WILL ALSO BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...IN 
ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING 
STRIKES. 

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...CARLSBAD AND U.S. HIGHWAY 62/180 NORTHEAST OF CARLSBAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3242 10440 3231 10424 3236 10384 3287 10403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:14 PM MDT, 59 minutes earlier.

Area forecast discussion, Sep 14, 2:14 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT THU SEP 14 2006

.SHORT TERM...
AN AREA OF LIGHT RAIN SHOWERS WILL CONTINUE TO MOVE NORTHEAST INTO
THE LOW ROLLING PLAINS THROUGH EARLY AFTERNOON. IN THE WAKE OF THESE
SHOWERS...THE LATEST WV SATELLITE LOOP REVEALS SUBSIDENCE ON THE
INCREASE ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
DESPITE THE INCREASE IN SUBSIDENCE...THE LATEST VIS SATELLITE LOOP
AND KMAF RADAR CONTINUE TO SHOW CONVECTION SLOWLY ON THE INCREASE...
WITH CU FIELD LOOKING A LITTLE BETTER ORGANIZED OVER THE DAVIS
MOUNTAINS. WE WILL OPT TO INCREASE POPS SLIGHTLY OVER THE MOUNTAINS
AND ADJACENT PLAINS WHERE 850MB LI/S ARE IN THE 0 TO -2C RANGE.
ACTIVITY IS EXPECTED TO BE DIURNALLY DRIVEN...SO WENT WITH ONLY
AFTERNOON AND EVENING THUNDERSTORMS AT THIS TIME AND NO MENTION OF
CONVECTION AFTER MIDNIGHT. ONLY MINOR CHANGES WERE MADE TO THE
WINDS...DEW POINTS AND OVERNIGHT LOW TEMPERATURES.

.LONG TERM...
BROAD CYCLONIC FLOW ACRS SWRN STATES WITH COLD MID/UPPER LEVEL LOW
ACRS FAR NW U.S.. AS SUCH A LEE TROF WILL REMAIN POSITIONED ACRS ERN
NM WITH ANOTHER SHRTWV TROF EXPECTED TO MOVE ACRS FAR W TX/SRN NM.
TIMING OF SHRTWV TROF SEEMS TO BE IN THE VERY LATE AFTERNOON/EARLY
EVENING AND THEREFORE EXPECT THAT DRIER AIR WILL NOT PUSH TOO FAR
E DURING THE DAY. GRIDS HAVE THIS GENERAL IDEA AS DOES MOS. 85H-7H
LAYER WIND INCREASES TO AROUND 20KT BY 06Z AND EXPECT WINDS OF 20-
35 MPH THRU GDP MTNS LATE AFTERNOON/EVENING. WILL RELUCTANTLY
INTRO MINIMAL POPS INVOF SFC TROF WHERE SOME CONVERGENCE MAXIMIZED
(ALBEIT MINIMAL). OTHERWISE NARROW 85H THERMAL RIDGE IS PRONOUNCED
INVOF TROF WITH LESS DOWNSLOPE THAN INDICATED YESTERDAY. AS SHRTWV
TROF PASSES BY 12Z SATURDAY MORNING MID LEVEL FLOW WILL VEER WITH
TROF MOVING E TO NEAR TX/NM STATE LINE. SIMILAR FEATURES SATURDAY
AS FRIDAY WHILE A LITTLE WARMER...BUT LACKING SHRTWV TROF. ATTP
WILL OPT TO LEAVE NARROW RIBBON OF 10 POPS FAR E-S WHERE BEST LOW
LEVEL MSTR WILL BE. AS MID LEVEL LOW MOVES INTO NRN HIGH PLAINS
COLD FRONT WILL DROP S INTO TX PANHANDLE EARLY SUN MORNING HAVING
A CHANCE TO PUSH INTO PB DURING EARLY EVENING. MODELS START TO
DEVELOP PRECIP INVOF FRONT LATE SUNDAY PRIMARILY IN THE E-S AS
THERE IS SOME INDICATION OF A MID LEVEL MSTR TAP FROM MEXICO.
WOULD LIKE TO SEE MORE OF A PRESENCE OF MID LEVEL SHRTWV TROF
THOUGH. TYPICALLY FRONTS IN MID SEPTEMBER ARE GOOD FOR PRODUCING
RAIN AND WILL OPT TO EXPAND MENTION OF ISOLD POPS SUNDAY ACRS PB.
GFS IS OPTIMISTIC ABOUT DEVELOPING PRECIP S OF THE RIO GRANDE
SATURDAY AS PW/S INCREASE TO NEAR 1.5. T.S. LANE ATTP IS STILL
PROGGED TO BE W NEAR BAJA...HOWEVER GFS BRINGS SIGNIFICANT MID
LEVEL MSTR NWD ACRS MEXICO SATURDAY. BEST TROPICAL MSTR SURGE
ADVERTISED TO OCCUR SUNDAY/EARLY MONDAY WHEN GFS INDICATES REMNANT
OF LANE WILL MOVE E ACRS NRN MEXICO/BIG BEND. STILL IN COMPARISON TO
ECMWF THERE ARE NOTABLE TIMING DIFFERENCES WITH ECMWF THE SLOWER...
BRINGING BEST MSTR ACRS AREA MON-WED. ATTP WILL START TO INCREASE
POPS ACRS AREAS S OF THE PECOS RIVER SATURDAY NIGHT THRU MONDAY.
RE-ENFORCING SHOT OF SFC HIGH PRESSURE IS ADVERTISED MONDAY BY
GFS/ECMWF. LOW DWPNT AIR IN WAKE OF FRONT TO HOLD WED/THUR AND FCST
TENDING COOLER/DRIER LATE.

&&

.HYDROLOGY...
ELEVATED RIVER LEVELS CONTINUE ALONG THE RIO GRANDE PRIMARILY DUE TO
RECENT UPSTREAM RAINS FROM CANDELARIA AND RELEASES FROM LUIS
LEON RESERVOIR IN MEXICO. CONCERNS CONTINUE TO INCREASE FOR
DEVELOPMENT OF SIG RAIN ACRS CONCHOS BASIN/RIO GRANDE/BIG BEND AREA
THIS WEEKEND/EARLY NEXT WEEK. T.S. LANE CURRENTLY S OF BAJA IS
FCST TO MOVE N AND BRING RICH MSTR NWD THRU NRN MEXICO. THE REMNANTS
OF LANE ARE FCST TO GET CAUGHT UP IN WLYS AND MOVE W ACRS W TX/NRN
MEXICO. CONFERENCE CALLS WITH RFC TODAY GAVE SOME HISTORIC DATA
THAT FITS WITH THIS SET UP BOTH SYNOPTICALLY AND SEASONALLY...
WHICH SUGGEST CONCHOS BASIN AVERAGE RAIN OF AROUND 5 WOULD RESULT
IN 50,000 CFS ON THE CONCHOS WHICH WOULD BE IN COMPARISON TO THE
FLOOD IN FALL OF 1991.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  91  72  94 /  10  10  10  10
CARLSBAD NM                62  93  63  95 /  20  10  10  10
DRYDEN TX                  69  93  73  91 /  10  10  10  10
FORT STOCKTON TX           67  93  71  95 /  10  10  10  10
GUADALUPE PASS TX          62  87  63  90 /  20  10  10  10
HOBBS NM                   63  93  68  93 /  10  10  10  10
MARFA TX                   57  86  58  87 /  10  10  10  10
MIDLAND INTL AIRPORT TX    67  91  71  94 /  10  10  10  10
ODESSA TX                  68  92  71  94 /  10  10  10  10
WINK TX                    69  97  71 100 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 14, 2:29 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM CDT THU SEP 14 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
329 PM CDT THU SEP 14 2006 /229 PM MDT THU SEP 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED NON-SEVERE THUNDERSTORMS GENERALLY
NORTH OF A PRESIDIO TO COLORADO CITY LINE WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 50 MPH...LOCALLY HEAVY
RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING.

RIVER LEVELS ON THE RIO GRANDE FROM CANDELARIA DOWNSTREAM TO
LAJITAS WILL REMAIN ELEVATED FOR THE NEXT SEVERAL DAYS. THESE
RISES CAN BE ATTRIBUTED TO RECENT UPSTREAM RAINFALL AND RELEASES
FROM LUIS LEON RESERVOIR IN MEXICO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVER LEVELS ON THE RIO GRANDE MAY INCREASE FURTHER LATE THIS
WEEKEND AND INTO EARLY NEXT WEEK AS THE REMNANTS OF TROPICAL STORM
LANE MOVE THROUGH INTO NORTHERN OLD MEXICO OR THE BIG BEND
REGION OF WEST TEXAS. THE EXACT TRACK OF LANE CONTINUES TO REMAIN
UNCERTAIN...SO INTERESTS ALONG THE RIO GRANDE WILL NEED TO MONITOR
THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 14, 2:58 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT THU SEP 14 2006

NMZ028-142200-
EDDY COUNTY PLAINS-
258 PM MDT THU SEP 14 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF CARLSBAD AT 258 PM
MDT...MOVING NORTHEAST AT 15 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.